South Dakota, 2007

Tornadoes and Hail in South Dakota, April 21, 2007

April 21, 2007 · NWS FSD · 37 events in 12 counties and zones

Thunderstorms produced numerous events of large hail on the evening of April 21st. A few tornado and damaging thunderstorm wind reports were also received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced numerous events of large hail on the evening of April 21st. A few tornado and damaging thunderstorm wind reports were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 21, 3:30 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 21, 3:30 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT SAT APR 21 2007

.DISCUSSION...

BOUNDARY CURRENTLY POSITIONED THROUGH THE WESTERN PORTIONS OF SOUTH
DAKOTA AND NEBRASKA...AND THIS WILL BE THE FOCUS FOR THE POTENTIAL
FOR SEVERE WEATHER OVER THE WESTERN PORTIONS OF THE CWA DURING THE
EVENING HOURS AS THE BOUNDARY SLOWLY PUSHES EASTWARD. WITH MU CAPE
VALUES IN THE RANGE OF 1500 TO 2000 J/KG AND AMPLE BULK SHEAR...50
TO 60 KTS...OVER CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND
EVENING...STORMS WHICH ARE EXPECTED TO DEVELOP AHEAD OF THE BOUNDARY
ARE ANTICIPATED TO BECOME SEVERE...AIDED BY A DEVELOPING LOW LEVEL
JET OVER THE EASTERN PORTIONS OF NEBRASKA AND SOUTH DAKOTA. SEVERE
PARAMETERS WOULD SUGGEST THAT LARGE HAIL WOULD BE THE PRIMARY
THREAT...FOLLOWED BY DAMAGING WINDS WITH MODEL SOUNDINGS SHOWING DRY
MID LEVEL AIR IN PLACE OVER THE WESTERN PORTIONS OF THE CWA. WITH
THAT BEING SAID...STILL AM CONCERNED WITH EFFECTS OF CLOUD COVER
PRESENTLY LYING OVER MOST OF WESTERN AND CENTRAL SOUTH DAKOTA..AND
ITS POTENTIAL TO KILL THE INSTABILITY OVER THAT AREA. AT THIS
POINT...TEMPERATURES ARE STILL ONLY IN THE 60S OVER THIS REGION...SO
UNLESS CLEARING CAN TAKE PLACE DURING THE NEXT COUPLE OF HOURS...I
FEEL THAT THE SEVERE POTENTIAL WILL BE RATHER LIMITED. ANY ACTIVITY
THAT DOES DEVELOP WILL INCH ACROSS THE CWA THROUGH THE NIGHT...WITH
GREATEST POPS OVER THE WESTERN HALF OF THE CWA IN CONJUNCTION WITH
PROXIMITY OF BOUNDARY AND APPROACHING UPPER LEVEL WAVE TRACKING OUT
OF EASTERN COLORADO AND WESTERN KANSAS. WINDS WL STAY UP OVER THE
EASTERN HALF OF THE FA THIS EVENING WITH STOUT WINDS JUST OFF THE
SFC OF 30 TO 40 KTS. LOOK FOR MILD LOWS TONIGHT ONCE AGAIN.

ON SUNDAY...THE CRUX OF THE UPPER WAVE FINALLY MOVES INTO CENTRAL
PLAINS FM ITS CURRENT POSN IN NM. WERE LOOKING AT DEEP LYR LIFT AND
MSTR PROVIDING AMPLE SUPPORT FOR RAIN AND EMBEDDED TS. STILL COULD
BE A SMALL RISK OF SVR TS IN OUR FAR SERN CORNER OF THE FA...HOWEVER
INSTABILITY WL BE LIMITED BY CLOUD COVER. LOCALIZED AMNTS OF 1 TO 2
INCHES OF RAIN ARE POSSIBLE ALONG AND JUST BEHIND THE SFC BOUNDARY...
WITH MANY AMOUNTS IN THE 0.33 TO 0.75 INCH RANGE THRU THE FA.
INTERESTINGLY...DYNAMICS ARE GREATLY ENHANCED BY A STRONG LEFT EXIT
RGN OF THE JET...CURLING UP NWD FM WRN MO AND WRN IA AT 18Z SUN. IN
ADDTION...A STRONG JET STREAK EXISTS TO THE NORTH OVR THE LAKE OF
THE WOODS RGN IN SWRN ONTATIO...PROVIDING A BIT OF RR QUAD ALSO FOR
THIS AREA. HAD A TENDENCY TO KEEP HIGHS AOB GUIDANCE VALUES FOR MOST
LOCATIONS DUE TO RAIN COOLED AIR AND ANTICIPATED CLOUD COVER.
FOLLOWED THE SLOWER NAM SOLN FOR THE FRONTAL TIMING.

SYSTEM EXITS RAPIDLY TO THE ENE TOWARD THE WRN GRLKS SUN
NIGHT...WHICH WL RAPIDLY WIND DOWN THE RAINFALL THREAT FM W TO E.
NLY WINDS COULD BE A BIT BREEZY RIGHT BEHIND THE FROPA IN THE ERN
HALF. RAISED OUR LOWS A BIT FM PREVIOUS READINGS GIVEN NEW MODEL
TEMPS OFF THE SFC. MONDAY STILL LOOKS TO BE AN IN BETWEEN DAY WITH
S/W RIDGING WITH HIGH MIXING POTENTIAL. THEREFORE MIXED TEMPS TO
BETWEEN H85 AND H8 DEPENDING ON LOCATION.

THEN ON MONDAY NIGHT AND TUE...THE NEXT STRONG UPPER WAVE ENTERS THE
SW CONUS AND ERODES THE UPPER RIDGE SLOWLY OFF TO THE E. THERE STILL
IS A LOT OF QUESTION AS TO HOW FAR N THE PCPN WL ACTUALLY END UP AS
THIS CWFA IS CAUGHT IN BETWEEN THE UPPER LOW...AND THE STRONG NRN
STREAM BRANCH PROVIDING A SFC ANTICYCLONE TO THE NE. SO WERE IN
QUITE A BATTLE ZONE. THEREFORE STILL CONTINUED TO TREND THE HIGHEST
PCPN CHCS OVR THE SRN CWFA...AS THE NRN CWFA MAY BE CUTOFF MORE DUE
TO THE STRONG ANTICYCLONE TO THE NE.

NOT TOO MANY EARTH SHATTERING DEVELOPMENTS IN THE EXTENDED. LARGE
UPPER LOW STILL MEANDERS THRU THE CENTRAL PLAINS TUE NIGHT AND WED...
SO KEEPING POPS OVR MUCH OF OUR FA WARRANTED XCPT THE FAR N. TEMPS
LOOK FAIRLY SEASONAL GIVEN THE H85 TEMPS FM THE VARIOUS MEDR MODELS.
A NRN STREAM SYSTEM LOOKS TO AFFECT THIS FA ON FRIDAY WHICH TRIES TO
COUPLE UP WITH YET ANOTHER UPPER LOW OVR THE CENTRAL PLAINS.
DEFINITELY WORTH A CHC OF SHRA.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 06Z OVER SOUTH CENTRAL
SOUTH DAKOTA...THEN PUSH SLOWLY EASTWARD DURING THE OVERNIGHT HOURS.
WHILE THERE WILL BE GENERAL VFR CONDITIONS OVER THE REGION...UPPER
END MVFR CEILINGS AND VISIBILITIES WILL BE SEEN IN SCATTERED
THUNDERSTORM ACTIVITY. SURFACE WINDS OF 20 TO 30 KTS IN AREAS FROM
KFSD EASTWARD...WILL CONTINUE THROUGH 03Z THEN DIMINISH THROUGH THE
EVENING HOURS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR
     IAZ001>003-012>014-020-031.

MN...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR
     MNZ071-072-080-081-089-090-097-098.

NE...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ013-014.

SD...WIND ADVISORY UNTIL 10 PM THIS EVENING FOR SDZ040-055-056-
     060>062-065>071.

&&

MJF/JM
Hazardous weather outlook, Apr 21, 11:00 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1200 PM CDT SAT APR 21 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1200 PM CDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTH CENTRAL SOUTH
DAKOTA VERY LATE THIS AFTERNOON AND EARLY THIS EVENING...THEN
PROGRESS SLOWLY EASTWARD TOWARDS THE JAMES RIVER VALLEY. A FEW OF
THESE STORMS COULD BE SEVERE...WITH HAIL TO THE SIZE OF HALF
DOLLARS...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES. THESE
STORMS WILL LIKELY LIFT NORTHEAST INTO NORTHEAST SOUTH DAKOTA
DURING THE EVENING. BEYOND THIS...ANOTHER AREA OF RAIN AND
THUNDERSTORMS SHOULD DEVELOP OVER SOUTHERN NEBRASKA AND LIFT
NORTH INTO THE AREA LATE TONIGHT AND DURING THE DAY ON SUNDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

FLOODING...

THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON AND EARLY THIS
EVENING WILL LIKELY PRODUCE VERY HEAVY RAIN AT TIMES...POSSIBLY
AN INCH AND A HALF AN HOUR UNDER THE STRONGEST STORMS.

WIND AND FOG...
SOUTH WINDS WILL CONTINUE TO INCREASE THROUGHOUT THE
AFTERNOON...TOPPING OUT AT 30 TO 40 MPH LATER THIS AFTERNOON AND
EVENING. A FEW GUSTS COULD CLIMB TO AROUND 50 MPH BETWEEN 500 PM
CDT AND 800 PM CDT...ESPECIALLY NEAR THE INTERSTATE 29 CORRIDOR
AND ALONG THE BUFFALO RIDGE.

FIRE DANGER...
VERY STRONG WINDS...TEMPERATURES IN THE MID 70S AND AFTERNOON
RELATIVE HUMIDITIES NEAR 40 PERCENT WILL PRODUCE A VERY HIGH FIRE
DANGER OVER PARTS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A BROAD AREA OF RAIN AND THUNDERSTORMS WILL MOVE NORTH INTO THE
AREA ON SUNDAY MORNING...PRODUCING SOME AREAS OF HEAVY
RAINFALL...BUT SEVERE WEATHER IS UNLIKELY. BY LATE AFTERNOON...A
FEW THUNDERSTORMS COULD REDEVELOP OVER NORTHWEST IOWA...WITH A
FEW SEVERE STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM IN AREAS WEST OF
THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The North Platte radar (KLNX), 191 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

34 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gregory

When
April 21, 5:38 PM CST
Where
Gregory County, 6 mi NE of Dixon
Measured
0.88 in hail
Reported by
Public
Coordinates
43.441, -99.396

Hail, Douglas

When
April 21, 5:50 PM CST
Where
Douglas County, 7 mi WNW of Harrison
Measured
1.25 in hail
Reported by
Public
Coordinates
43.469, -98.659

Hail, Charles Mix

When
April 21, 5:50 PM CST to 5:55 PM CST
Where
Charles Mix County, 20 mi WNW of Platte to 18 mi WNW of Platte
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
43.491, -99.218

Large hail up to baseball size damaged vehicles and broke windows. The amount of damage was not known.

Hail, Brule

When
April 21, 5:55 PM CST
Where
Brule County, 17 mi S of Pukwana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.534, -99.180

Hail, Brule

When
April 21, 6:10 PM CST
Where
Brule County, 9 mi S of Pukwana
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
43.650, -99.180

Large hail up to baseball size damaged vehicles and broke windows. The amount of damage was not known.

Hail, Aurora

When
April 21, 6:14 PM CST
Where
Aurora County, 9 mi WSW of Stickney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.530, -98.596

Hail, Brule

When
April 21, 6:20 PM CST
Where
Brule County, 11 mi S of Pukwana
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
43.621, -99.180

Large hail damaged vehicles. The amount of damage was not known.

Hail, Gregory

When
April 21, 6:30 PM CST
Where
Gregory County, Gregory
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.230, -99.430

Hail, Beadle

When
April 21, 6:30 PM CST
Where
Beadle County, 2 mi NW of Cavour
Measured
1 in hail
Reported by
Public
Coordinates
44.400, -98.029

Hail, Brule

When
April 21, 6:33 PM CST
Where
Brule County, Kimball
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.750, -98.950

Hail, Charles Mix

When
April 21, 6:41 PM CST
Where
Charles Mix County, 13 mi WNW of Platte
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.452, -99.089

Tornado, Aurora

When
April 21, 6:48 PM CST to 6:57 PM CST
Where
Aurora County, 4 mi SE of Plankinton to 6 mi ESE of Plankinton
Rating
EF0
Path length
2.77 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
43.679, -98.423

A tornado appeared to have intermittent surface contact during its path. There was no damage reported.

Hail, Brule

When
April 21, 6:58 PM CST
Where
Brule County, 15 mi S of Pukwana
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.563, -99.180

Hail, Gregory

When
April 21, 7:00 PM CST to 7:08 PM CST
Where
Gregory County, 8 mi N of Burke to Burke
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
43.296, -99.300

Large hail up to baseball size covered the ground. The hail caused extensive damage to vehicles, windows, siding, and roofs. Most of the roofs in the town of Burke were determined to need replacement as the sheeting under the shingles was severely damaged. The amount of the damage was not yet determined.

Hail, Aurora

When
April 21, 7:00 PM CST
Where
Aurora County, 2 mi S of White Lake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.701, -98.720

Hail, Brule

When
April 21, 7:08 PM CST
Where
Brule County, 6 mi S of Pukwana
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
43.693, -99.180

Golf ball size hail damaged vehicles and windows.

Hail, Sanborn

When
April 21, 7:09 PM CST
Where
Sanborn County, 1 mi S of Woonsocket
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
44.035, -98.270

Hail up to baseball size damaged vehicles, windows, and roofs. The amount of damage was not known.

Hail, Aurora

When
April 21, 7:18 PM CST
Where
Aurora County, 5 mi W of Plankinton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.720, -98.580

Hail, Charles Mix

When
April 21, 7:25 PM CST to 7:28 PM CST
Where
Charles Mix County, 6 mi W of Platte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.380, -98.969

Hail, Beadle

When
April 21, 7:31 PM CST to 7:35 PM CST
Where
Beadle County, 6 mi S of Cavour to 5 mi SE of Cavour
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.293, -98.000

Large hail covered the ground.

Hail, Aurora

When
April 21, 7:37 PM CST to 7:44 PM CST
Where
Aurora County, White Lake to 5 mi S of White Lake
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
43.730, -98.720

Large hail damaged vehicles and windows. The amount of damage was not known.

Hail, Kingsbury

When
April 21, 7:42 PM CST
Where
Kingsbury County, Iroquois
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
44.370, -97.850

Hail, Sanborn

When
April 21, 7:46 PM CST
Where
Sanborn County, 2 mi E of Forestburg
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
44.020, -98.060

Tornado, Kingsbury

When
April 21, 7:56 PM CST to 7:58 PM CST
Where
Kingsbury County, 8 mi ESE of Esmond to 8.2 mi ESE of Esmond
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
44.226, -97.621

A brief tornado caused no reported damage.

Hail, Kingsbury

When
April 21, 7:59 PM CST
Where
Kingsbury County, De Smet
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.380, -97.550

Hail, Brule

When
April 21, 8:02 PM CST
Where
Brule County, 20 mi SE of Chamberlain
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.596, -99.047

Hail, Charles Mix

When
April 21, 8:08 PM CST
Where
Charles Mix County, 20 mi WNW of Platte
Measured
0.88 in hail
Reported by
Public
Coordinates
43.491, -99.218

Hail, Sanborn

When
April 21, 8:23 PM CST
Where
Sanborn County, 5 mi E of Letcher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.900, -98.030

Hail, Brule

When
April 21, 8:25 PM CST
Where
Brule County, 9 mi S of Kimball
Measured
0.75 in hail
Reported by
Public
Coordinates
43.620, -98.950

Hail, Davison

When
April 21, 8:25 PM CST to 8:30 PM CST
Where
Davison County, 7 mi NW of Mitchell to 3 mi WNW of Mitchell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.792, -98.119

Hail, Kingsbury

When
April 21, 8:40 PM CST
Where
Kingsbury County, 5 mi W of Lake Preston
Measured
0.88 in hail
Reported by
Public
Coordinates
44.370, -97.471

Hail, Aurora

When
April 21, 8:40 PM CST
Where
Aurora County, 2 mi W of White Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.730, -98.760

Hail, Miner

When
April 21, 8:40 PM CST
Where
Miner County, 5 mi NNW of Fedora
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.087, -97.819

Hail, Miner

When
April 21, 8:48 PM CST
Where
Miner County, Carthage
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.170, -97.720

Hail, Miner

When
April 21, 8:55 PM CST
Where
Miner County, 2 mi N of Fedora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.049, -97.780

Thunderstorm Wind, Lake

When
April 21, 9:20 PM CST
Where
Lake County, 7 mi W of Madison
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.000, -97.261

Thunderstorm winds blew in a garage wall, blew out 2 windows, and broke off 2 to 4 inch diameter tree branches.

Hail, Brookings

When
April 21, 9:53 PM CST to 9:54 PM CST
Where
Brookings County, Bruce
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.430, -96.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for South Dakota, 2007Warnings in South Dakota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29162, 29163, 29165, 29167, 29170, 29171, 29174, 29175, 29176, 29177, 29178, 29179, 29180, 29181, 29182, 29183, 29184, 29173, 29185, 29186, 29187, 29188, 29189, 29190, 29191, 29192, 29193, 29194, 29195, 29196, 29197, 29198, 29199, 29200, 29201, 29202, 29205.